Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the arithmetic dimension of triangle groups

Authors: Steve Nugent and John Voight
Journal: Math. Comp. 86 (2017), 1979-2004
MSC (2010): Primary 11F03, 20H10; Secondary 11R52, 14G35
Published electronically: November 8, 2016
MathSciNet review: 3626545
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\Delta =\Delta (a,b,c)$ be a hyperbolic triangle group, a Fuchsian group obtained from reflections in the sides of a triangle with angles $\pi /a,\pi /b,$ $\pi /c$ drawn on the hyperbolic plane. We define the arithmetic dimension of $\Delta$ to be the number of split real places of the quaternion algebra generated by $\Delta$ over its (totally real) invariant trace field. Takeuchi has determined explicitly all triples $(a,b,c)$ with arithmetic dimension $1$, corresponding to the arithmetic triangle groups. We show more generally that the number of triples with fixed arithmetic dimension is finite, and we present an efficient algorithm to completely enumerate the list of triples of bounded arithmetic dimension.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11F03, 20H10, 11R52, 14G35

Retrieve articles in all journals with MSC (2010): 11F03, 20H10, 11R52, 14G35

Additional Information

Steve Nugent
Affiliation: Lady Margaret Hall College, Norham Gardens, Oxford OX2 6QA, United Kingdom

John Voight
Affiliation: Department of Mathematics, Dartmouth College, 6188 Kemeny Hall, Hanover, New Hampshire 03755
MR Author ID: 727424
ORCID: 0000-0001-7494-8732

Received by editor(s): November 7, 2015
Received by editor(s) in revised form: January 26, 2016
Published electronically: November 8, 2016
Article copyright: © Copyright 2016 American Mathematical Society